CEFEPIME INDUCED ENCEPHALOPATHY: NATURAL COURSE AND SYMPTOMS OF TWO PATIENTS

  • Stephen Balise Department of Surgery, University of Vermont Medical Center, Vermont, United States
  • Lauren Tolat University of Houston College of Pharmacy, Texas, USA
  • Lawrence Jun Leung Department of Surgery, University of Vermont Medical Center, Vermont, United States
  • Jaime A. Pineda Department of Surgery, University of Vermont Medical Center, Vermont, United States
  • Carlos Marroquin Department of Surgery, University of Vermont Medical Center, Vermont, United States

Abstract

Intensive care units are breeding grounds for resistant organisms, necessitating early and aggressive anti-microbial therapy. Cefepime is a fourth generation cephalosporin known for its extended spectrum of activity against Gram-positive and Gram-negative bacteria, more so than any other drug in its class. Widespread utility can also be attributed to the fact it is an antipseudomonal agent; cefepime is carefully reserved to treat severe infections and cases with known multidrug resistance. A key characteristic that serves to differentiate cefepime among other cephalosporins is its ability to resist degradation by beta-lactamases; making cefepime a front-line agent for treating Enterobacteriaceae.
Cefepime is minimally metabolized by the liver and excreted nearly unchanged by the kidneys, making it imperative to renally dose. Illustrating its potency, the dosage must be cut in half as creatinine clearance approaches 11 mL/min.
Frequent adverse effects of cefepime include: positive Coombs test result without hemolysis (16%), rash (4%), elevated alanine aminotransferase (3%), fever/headache/pain (1%). Post marketing reports suggests that there is evidence for potential neurotoxicity, namely encephalopathy. Further reports have elucidated that the majority of severe encephalopathy cases have been in patients who necessitated renal adjustment of their doses (Jallon, et al., 2000). However, the encephalopathy is reversible and symptomatology appears to resolve within 24-48 h of discontinuation, this underscores two things; first, that renal failure is a significant risk factor for cefepime-induced reversible encephalopathy and second, the importance of reducing dosages in renally impaired patients (Garces, et al., 2008). Despite case reports, the incidence and natural disease course of this side effect is under appreciated. Here we describe our experience in two separate patients, with resumption of cefepime therapy in one.

Published
Jun 30, 2017
How to Cite
BALISE, Stephen et al. CEFEPIME INDUCED ENCEPHALOPATHY: NATURAL COURSE AND SYMPTOMS OF TWO PATIENTS. International Journal of Drug Research and Technology, [S.l.], v. 7, n. 3, p. 9, june 2017. ISSN 2277-1506. Available at: <http://ijdrt.com/index.php/drug-research-and-technology/article/view/122>. Date accessed: 26 july 2017.
Section
Research Article